Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 64, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Aug 27, 2023, 2:54 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2023, 2:54 PM MDT (20:54 UTC)
- Expired
- Aug 27, 2023, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Costilla County, CO, Huerfano County, CO
The radar
The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577
WGUS55 KPUB 272054
FFWPUB
COC023-055-280000-
/O.NEW.KPUB.FF.W.0064.230827T2054Z-230828T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
254 PM MDT Sun Aug 27 2023
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
The Spring Burn Scar in...
Northeastern Costilla County in south central Colorado...
West Central Huerfano County in southeastern Colorado...
* Until 600 PM MDT.
* At 254 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Spring Burn Scar, mainly north of highway 160.
Between 1 and 1.5 inches of rain have fallen. Additional rainfall
amounts of 1 to 2 inches are possible in the warned area. Flash
flooding is ongoing or expected to begin shortly.
Excessive rainfall over the warning area could cause mud slides near
steep terrain. Mud slides can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Spring Burn
Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Spring Burn Scar.
* Some locations that will experience flash flooding include...
Spring Burn Scar north of Highway 160, northwestern Spring Burn
Scar south of Highway 160 in Huerfano county, Spring Burn Scar
south of Highway 160 in Costilla county and La Veta Pass.
This includes the following high risk locations...
South Abeyta Creek near County Road 443, South Abeyta Creek near
County Road 442, South Abeyta Creek near County Road 441 and Pass
Creek Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall could cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Spring Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3771 10525 3768 10495 3752 10509 3752 10517
3752 10528
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Ehr1 follow-up statement
208
WGUS75 KPUB 272308
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
508 PM MDT Sun Aug 27 2023
COC023-055-280000-
/O.CON.KPUB.FF.W.0064.000000T0000Z-230828T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Costilla CO-Huerfano CO-
508 PM MDT Sun Aug 27 2023
...FLASH FLOOD WARNING FOR THE SPRING BURN SCAR REMAINS IN EFFECT
UNTIL 6 PM MDT THIS EVENING FOR NORTHEASTERN COSTILLA AND WEST
CENTRAL HUERFANO COUNTIES...
At 508 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the Spring Burn Scar, mainly north of Highway 160. Between
1.5 and 2.5 inches of rain have fallen. Additional rainfall amounts
up to 0.5 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the warning area could cause mud slides near
steep terrain. Mud slides can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Spring Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Spring Burn Scar.
Some locations that will experience flash flooding include...
Spring Burn Scar north of Highway 160, northwestern Spring Burn
Scar south of Highway 160 in Huerfano county, Spring Burn Scar
south of Highway 160 in Costilla county and La Veta Pass.
This includes the following high risk locations...
South Abeyta Creek near County Road 443, South Abeyta Creek near
County Road 442, South Abeyta Creek near County Road 441 and Pass
Creek Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Spring Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3771 10525 3768 10495 3752 10509 3752 10517
3752 10528
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
EhrWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 11:36 AM MDT, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 27, 11:36 AM MDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1136 AM MDT Sun Aug 27 2023 .SHORT TERM...(Today and tonight) Issued at 337 AM MDT Sun Aug 27 2023 Key Messages: 1) Slightly more shower and thunderstorm activity expected today, with a better chance for storms to move across the I-25 Corridor. Currently...A good amount of cloud cover remains across the forecast area early this morning, with a couple of lingering showers over the southern San Luis Valley along the NM state line as of 230 AM. Temps have cooled into the 50s to around 60F for most locations. Today and Tonight...An upper ridge of high pressure remains across the region, with the ridge axis directly over the Four Corners. This has set up northwest flow aloft across the state, opening the door for upper disturbances to enhance convection potential for the forecast area. Showers and thunderstorms are expected to initiate over the higher terrain by late morning to midday, then the northwest flow aloft should help move activity off of the mts. However, the focus area this afternoon and evening will shift to the eastern mts and I-25 Corridor, due to east to southeast surface winds across the eastern plains helping to force llvl moisture up against the eastern slopes. Models indicate dewpoints in the 50s to around 60F, and model CAPE is between 1000-1500 j/kg across the eastern plains through the aftn. Bulk shear is somewhat light, but there is enough moisture to tap into for a better chance of shower and storm activity this aftn and eve. SPC has outlined the entire area for general thunder, while WPC has drawn a Marginal area for excessive rainfall essentially along the eastern mts and I-25 Corridor. Feel that excessive rainfall will not be much of an issue today due to expected storm movement, but the area does show where the focus for activity will likely be. Scattered to Likely precip chances are expected by mid-afternoon over all of the higher terrain and I-25 Corridor, then activity will start to shift slightly to the east through the evening though the far east will most likely just experience isolated showers and storms. Isolated to low end scattered showers as well as a storm or two will linger late, well past midnight. Plan on high temps today in the 70s to around 80F for the high valleys, and in the 80s for the plains. Tonight temps will moderate under mostly cloudy skies, with lows in the mid 40s to lower 50s for the high valleys, and 50s to around 60F for the plains. Moore .LONG TERM...(Monday through Saturday) Issued at 337 AM MDT Sun Aug 27 2023 Key Messages: 1) Below average temperatures and wet start to the work week, with numerous to widespread rain showers and thunderstorms expected. 2) Warming trend, with a decrease in precipitation coverage for the midweek period. 3) Precipitation chances increase once again for the end of the week and start of the next weekend. Monday: The start of the work week will bring some inclement weather to southern Colorado. A high pressure will be in place to the southwest of Colorado, and will allow for northwesterly flow, with weak embedded waves, to pass over the region. The weak waves, and the modest flow strength, will allow for an uptick in synoptic forcing/support and orographic forcing. In addition to this, winds at the surface will have an overall northeasterly/east-northeasterly component. This will provide additional forcing from the surface, especially up along prominent terrain features. Along with all of this, appreciable moisture will remain in place for one more day across the area, especially along and east of the I25 corridor. Given the forcing mechanisms in place, coupled with the moisture still in place, scattered to widespread rain showers and thunderstorms are expected during the afternoon and evening. The greatest coverage and intensity of precipitation is anticipated along the Sangre de Cristo, Wet, and Rampart Mountains, along with the I25 corridor, where an axis of greater instability will develop. As for temperatures, another "cooler" day is in store for the area. With increasing clouds during the afternoon, and easterly winds still present, much of the area will remain neat to below average for this time of year. Tuesday - Thursday: During the midweek period, a downtick in active weather is expected for the southern Colorado region. The aforementioned high pressure will become squeezed eastward and expand across the area. This will start to increase synoptic descent over the region, and in addition to that, will also start to advect drier air over the region. The combination of increasing descent and drier air will lower precipitation chances for much of southern Colorado, though a complete dry out is not expected. Isolated to widely scattered rain showers and thunderstorms are still anticipated along the mountains each afternoon, where local forcing will still be present. Looking at temperatures, a warming trend is expected for the area. Given the high pressure in place, along with less cloud cover and precipitation, much of southern Colorado will warm back to above average temperatures for this time of year. Friday - Saturday: For the end of the week and start of next week, another stormy pattern is looking likely for the area. The high pressure that was meandering around the area throughout the past week will continue to drift eastward. As this takes place, southwesterly winds will materialize on the backside of this feature, and will begin to pull better quality moisture air into the area. There is still some uncertainty in regards to how far east this moisture plume gets, but the GEFS and EPS ensemble model guidance are in at least good agreement about pulling up higher moisture across the Continental Divide area, where precipitable water anomalies are 100-120% of normal. So what does this all mean? Ultimately, an increase in precipitation is expected, with the highest confidence in precipitation remaining along the western parts of the Pueblo forecast area. Temperatures though will warm. With the high pressure still remaining the dominant synoptic feature, much of the region will stay above average temperatures for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1135 AM MDT Sun Aug 27 2023 VFR conditions are expected to prevail for all TAF sites (KALS, KCOS, and KPUB) throughout the forecast period. SHRA and TSRA are expected to be in and around the vicinity of all stations later in the afternoon and through the evening, with a better chance of occurrence at KCOS and KPUB. If SHRA/TSRA does develop, it could temporarily reduce CIGs and VIS to MVFR/IFR criteria. It could also result in periodic windshifts and increased wind speeds at either of the terminals. There could be some low CIGs developing, and possibly reduced VIS in BR/FG at KALS during the morning hours between 10 and 16Z, although at this time there is not enough confidence to put CIGs and VIS below 5SM in the TAF for KALS. Winds will be mainly diurnally influenced at all terminals and generally light (below 10 kts). && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOORE LONG TERM...SIMCOE AVIATION...STEWARD
Hazardous weather outlook, Aug 27, 11:41 AM MDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1141 AM MDT Sun Aug 27 2023 COZ058>089-093>099-281745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1141 AM MDT Sun Aug 27 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms will develop over the mountains this afternoon. The stronger storms will be capable of producing periods of moderate to heavy rainfall, increasing the flash flood potential for area burn scars. The area with the greatest risk will be across the Sangre de Cristo, Wet, and Rampart Mountains. Wind gusts up to 40 mph and cloud to ground lightning will also be possible with the stronger storms as they push east across the I-25 corridor later this afternoon and evening. Thunderstorm activity is expected to linger late into the night for much of the area, though storms are forecast to weaken and diminish as they continue pushing to the east. .DAYS TWO THROUGH SEVEN...Monday through Saturday Numerous to widespread rain showers and thunderstorms are expected Monday afternoon and evening. Stronger thunderstorms will be capable of producing heavy rainfall and localized flash flooding, especially for burn scars and urban areas. The area with the greatest risk will be across the Sangre de Cristo, Wet, and Rampart Mountains, along with the I-25 corridor. Rain showers and thunderstorms will become more isolated to scattered Tuesday and through Thursday with the greatest coverage of precipitation remaining along the mountains. An uptick in rain showers and thunderstorms is expected near the end of the work week and start of the next weekend, and additional heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. STEWARD/10
In the hours before
Special weather statement, Aug 27, 2:29 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
229 PM MDT Sun Aug 27 2023
COZ076-077-083-272100-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County Above 8500Ft CO-
229 PM MDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of north central
Fremont County through 300 PM MDT...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Royal Gorge, moving southwest at 25 mph.
HAZARD...Torrential rainfall and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Royal Gorge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3858 10522 3838 10533 3853 10569 3870 10550
3870 10535
TIME...MOT...LOC 2028Z 048DEG 23KT 3856 10535
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
EhrSpecial weather statement, Aug 27, 2:34 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
234 PM MDT Sun Aug 27 2023
COZ084-085-272100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
234 PM MDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of north central El
Paso County through 300 PM MDT...
At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 23 miles northeast of Colorado Springs, moving south at 10
mph.
HAZARD...Torrential rainfall and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central El
Paso County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3901 10446 3900 10431 3884 10433 3890 10460
TIME...MOT...LOC 2034Z 013DEG 8KT 3897 10443
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
EhrThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 2:29 PM MDT | Special Weather Statement | PUB | Fremont | 31 min |
| Aug 27, 2:34 PM MDT | Special Weather Statement | PUB | El Paso | 26 min |
| Aug 27, 3:00 PM MDT | Special Weather Statement | PUB | Fremont | 30 min |
| Aug 27, 4:02 PM MDT | Special Weather Statement | PUB | Custer | 28 min |
| Aug 27, 4:05 PM MDT | Special Weather Statement | PUB | El Paso | 25 min |
| Aug 27, 4:22 PM MDT | Special Weather Statement | PUB | El Paso | 23 min |
| Aug 27, 4:40 PM MDT | Special Weather Statement | PUB | Elbert | 35 min |
| Aug 27, 5:41 PM MDT | Special Weather Statement | PUB | Douglas | 34 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.